Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Suffering from anxiety attacks. On nifedipine for high blood pressure. Feeling light headed. Worrisome

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1556 Questions
I suffer from anxiety attacks. I have been trying to keep them at bay with diet and excersise. I have also been monotoring my Blood pressure for the last six months. It tends to run a little high 137/87. Last week I started my period and my blood pressure spiked 168/105. It has been high ever since but has gone down to 127/93. I was given a prescription of nifedipine to deal with the spikes 10mg. I hate how it makes me feel extremely light headed and flushed in the face. I only took it for three days two doses a day and was given another prescription of lisinopril 5mg to try. The issue is that when I take the meds my BP dropped to 115/68 it drops at night when I lay down and I don't want to bottom out when I am sleeping. I am wondering if I can go without medication and if so for how long? I don't want damage my body. But I prefer to do this with diet and excersise.
Posted Fri, 20 Jul 2012 in Anxiety and Stress
Answered by Dr. Chakravarthy Mazumdar 1 hour later

I appreciate your insight to deal with the anxiety issue and blood pressure conservatively. But then you got to be religiously following them. I advice you to add few more life style modifications in your routine.

1) Thrice a week meditation (10 minutes twice a day). I hope you have enough time for your health.
2) Learn yoga and practice it twice a week apart from the exercise

Whenever you are running anxious you should take help of anti anxiety drugs if other methods do not help.

Reduce daily salt intake is the first and best measure to control high blood pressure nearing 140/90 mm Hg. It should not be more than 1 tea spoon a day.

Lisinopril is better than a nifedipine for people who are not tolerating it. Once you try above and still the blood pressure does not remain lower than 130/85. You can start the medications.

Do continue to record BP early morning and maintain a record. It comes to help when your doctor needs it.

Please use any answer clarification before you rate my answer.
Above answer was peer-reviewed by
Follow-up: Suffering from anxiety attacks. On nifedipine for high blood pressure. Feeling light headed. Worrisome 2 hours later
I have also noticed that in the evenings my BP seems to rise to 140/99 the last few nights. My answer has been to retire early. To journal or read in bed and just go to sleep. This is one of the. Reasons I asked about the medication. Because I have not started any and do not want to harm my body. How long can someone have high BP and not go on medication?
Answered by Dr. Chakravarthy Mazumdar 14 minutes later

It is difficult to predict the time between prescribing medicine and first detection of high blood pressure. It all depends on the numbers on the monitor and the symptoms.

Since high blood pressure has several reasons and once medicated it is practically impossible to stop it. Earlier physicians advised to go on lifestyle modifications for 3 months while monitoring BP before starting medication.

Current recommendations stress to prescribe medicine if the Blood pressure is over 140/90 on two different occasions measured after sitting and relaxing for 10 minutes. Research says that the medications has better effects if taken in the evenings before retiring to bed instead of early morning. This can potentially deal with the rise in stress hormones in the early hours of the day (3AM to 5AM).

Let me know if I miss any questions.

Above answer was peer-reviewed by
Follow-up: Suffering from anxiety attacks. On nifedipine for high blood pressure. Feeling light headed. Worrisome 9 minutes later
What do you mean by "once medicated it practically impossible to stop it". I desire to not be on meds and do the hard work to control it. Lifestyle changes and all.
Answered by Dr. Chakravarthy Mazumdar 13 minutes later
We generally observe high BP patients who go on medications to continue on for life time. Once we try to gradually stop medications after close follow up, they have to resume the medication after some time to prevent complications.

I knew that you want to do whatever it takes before starting medication. Hence my initial answer was all about lifestyle changes.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor